Tennessee, 2016

Hail and Damaging Winds in Tennessee, July 19, 2016

July 19, 2016 · NWS OHX · 13 events in 9 counties and zones

Scattered showers and strong to severe thunderstorms developed during the afternoon hours on July 19 across Middle Tennessee. Several reports of wind damage and large hail were received, including a very damaging microburst in Williamson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and strong to severe thunderstorms developed during the afternoon hours on July 19 across Middle Tennessee. Several reports of wind damage and large hail were received, including a very damaging microburst in Williamson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 19, 10:47 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 19, 10:47 AM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1147 AM CDT TUE JUL 19 2016

.DISCUSSION...

Temps warming rapidly this morning with many in the lower 90s.
Dewpoints remain quite high with most in the mid 70s. Latest
soundings showing alot of moisture around h85 and expected
mixing may not dry dews all that much. Do expect most high
temps to level off in the mid 90s, possibly a few spots
reaching the upper. This will put apparent temps very close
to advisory criteria. Isolated-scattered storms are expected
to develop and should help keep heat indicies just below 105
although a few location across the extreme west may reach.
Expect to bump temps up a degree or two, and raise pops slightly
south.

&&

.AVIATION...
12Z TAF DISCUSSION.

Some fog at CKV and CSV this morning is causing visibilities to
remain low. Expect vis to improve to VFR levels by 14z. High
pressure will keep today mostly clear with only a few passing low
level clouds. There is a small chance of isolated thunderstorms,
but not quite enough to warrant mentioning in any of the TAFs.
Winds will remain light and out of the north throughout the
forecast period. CKV and CSV could see fog develop again on
Wednesday morning as temperatures fall and winds remain calm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      96  74  95  74  97 /  20  10  10  10  10
Clarksville    94  73  93  72  96 /  20  10  10  10  10
Crossville     90  68  88  67  90 /  30  20  10  10  10
Columbia       94  73  95  72  97 /  30  20  10  10  10
Lawrenceburg   94  72  94  72  96 /  30  20  20  10  10
Waverly        94  74  94  74  97 /  20  20  20  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........07
Hazardous weather outlook, Jul 19, 4:12 AM CST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
512 AM CDT TUE JUL 19 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-201015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
512 AM CDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HIGH TEMPERATURES WILL CLIMB INTO THE LOW TO MID 90S ACROSS AREAS
WEST OF THE CUMBERLAND PLATEAU. THESE TEMPERATURES COUPLED WITH
HIGH HUMIDITIES WILL LEAD TO HEAT INDICES BETWEEN 100 AND 104
DEGREES IN AREAS MAINLY WEST OF THE I-65 CORRIDOR.

PLEASE EXERCISE CAUTION IF YOU MUST BE OUTSIDE TODAY. DRINK PLENTY
OF WATER AND WEAR LIGHT WEIGHT CLOTHING TO STAY AS COOL AS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDEX VALUES WILL BE BETWEEN 100 AND 105 DEGREES FOR MOST OF
THE MID STATE WEST OF THE CUMBERLAND PLATEAU WEDNESDAY AND
THURSDAY. FRIDAY AND SATURDAY APPEAR TO BE OUR WARMEST DAYS WITH
HEAT INDICES ABOVE 105 FOR A PORTION OF OUR AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Nashville radar (KOHX), 31 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
July 19, 12:54 PM CST to 1:00 PM CST
Where
Williamson County, 5.13 mi NNE of Mallorys to 4.16 mi NNE of Mallorys
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.018, -86.763

Numerous reports from emergency management, broadcast media and social media indicated a small but intense 1.5 mile long by 1 mile wide microburst struck the Brentmeade subdivision of Brentwood. Numerous trees 1 to 2 feet in diameter were snapped or uprooted in a general westerly direction from 9215 Old Smyrna Road west-southwestward to Wilson Pike, including on Shenandoah Drive, Oden Court, Davis Drive, Hood Place, and Saddlebow Drive. One large tree fell onto a home on Oden Court at Wilson Pike, and another tree fell onto a home on Brushboro Drive. Two power poles were snapped and several power lines were blown down, including at 9121 Oden Court, 9217 Foxland Drive, 822 Coxboro Drive, 717 Shenadoah Drive, and on Davis Drive. Power was knocked out to 8350 customers. Winds were estimated up to 65 mph.

Thunderstorm Wind, Wilson

When
July 19, 1:05 PM CST
Where
Wilson County, 2.57 mi WSW of Laguardo
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.285, -86.492

Tree snapped and fell through a house on Davis Corner Drive in Mount Juliet causing moderate damage to the home.

Thunderstorm Wind, Smith

When
July 19, 1:20 PM CST
Where
Smith County, 0.08 mi N of Brush Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.121, -86.030

TSpotter Twitter photos showed three large trees blown down on Brush Creek Circle in Brush Creek.

Thunderstorm Wind, Jackson

When
July 19, 1:24 PM CST
Where
Jackson County, Gainesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.350, -85.650

Numerous reports of trees and limbs down with some power outages in Gainesboro.

Thunderstorm Wind, Wilson

When
July 19, 1:25 PM CST
Where
Wilson County, 2.42 mi NE of Shop Spgs
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.150, -86.184

Photos showed trees blown down in the Linwood area. Time estimated based on radar.

Thunderstorm Wind, Dekalb

When
July 19, 1:45 PM CST
Where
Dekalb County, 2.86 mi W of Dismal
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.031, -86.021

A large equipment barn and several trees were blown down near Alexandria.

Hail, Wilson

When
July 19, 1:47 PM CST
Where
Wilson County, 3 mi NNE of Suggs Creek
Measured
0.88 in hail
Reported by
Social Media
Coordinates
36.162, -86.485

A tSpotter Twitter report indicated a brief burst of nickel size hail occurred on Dunnwood Loop in the Providence area of Mount Juliet.

Thunderstorm Wind, Montgomery

When
July 19, 2:00 PM CST
Where
Montgomery County, 2.86 mi ESE of Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.521, -87.300

A Facebook photo showed a tree down on Clearview Drive in Clarksville.

Thunderstorm Wind, Davidson

When
July 19, 2:00 PM CST
Where
Davidson County, 1.06 mi SSE of Stone River
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.167, -86.590

A Facebook photo showed a tree down on Port Cleburne Lane in Hermitage.

Thunderstorm Wind, Montgomery

When
July 19, 2:03 PM CST
Where
Montgomery County, 1.53 mi NNW of Excell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
36.501, -87.279

A tree and power line were blown down on Denny Road in Clarksville.

Thunderstorm Wind, Cannon

When
July 19, 2:40 PM CST
Where
Cannon County, 0.55 mi WNW of Burt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.774, -86.138

Multiple reports indicated trees were blown down on Burt Burgen Road near Bradyville.

Thunderstorm Wind, Davidson

When
July 19, 3:18 PM CST
Where
Davidson County, 2.32 mi W of Richland
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.156, -86.921

A tSpotter Twitter photo showed a small tree was blown down in Bells Bend.

Hail, Sumner

When
July 19, 3:20 PM CST
Where
Sumner County, Gallatin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.400, -86.450

Dime sized hail was reported in Gallatin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639135, 639139, 639140, 639141, 639149, 639142, 652622, 639143, 639144, 639145, 639148, 639150, 639152.